Warmer weather and sun exposure will bring questions about photosensitizing meds.
Photosensitivity reactions are due to a combination of UV light with a med or metabolite in the skin...and are hard to predict.
Response varies...and evidence is mostly from case reports.
Help navigate photosensitivity...especially for patients at higher risk, such as those with lupus or rosacea.
What do reactions look like? Expect most to appear similar to an exaggerated sunburn on exposed skin. These “phototoxic” reactions may be dose-related...and develop within minutes to hours of light exposure.
Also be alert for less common “photoallergic” reactions, which look like eczema. These are NOT dose-related...develop a day or two after light exposure...and might spread beyond sun-exposed skin.
Which meds cause photosensitivity? Watch for common culprits...antimicrobials (quinolones, sulfonamides, tetracyclines) and CV meds (amiodarone, thiazides).
Be aware, NSAIDs are also implicated...to varying degrees. For example, naproxen seems to be a more common trigger than ibuprofen.
Explore our resource, Drug-Induced Photosensitivity, for other examples...such as amitriptyline, glipizide, and topical retinoids.
How can risk of photosensitivity be reduced? Advise avoiding UV exposure, even through windows, if possible...regardless of skin type.
Emphasize protective clothing...and a broad-spectrum sunscreen with UVA and UVB protection.
How should reactions be treated? Recommend stopping or switching the culprit med...and reemphasize preventive measures.
For phototoxic reactions, if a switch isn’t possible, consider lowering the med dose...since reactions are often dose-related.
Advise using cool compresses...topical or oral corticosteroids...or oral antihistamines, depending on severity of the reaction.
Explain it may take weeks to months for the reaction to fade.
- Clin Dermatol. 2022 Jan-Feb;40(1):57-63
- Drug Saf. 2019 Jul;42(7):827-847
- Front Allergy. 2022 Jun 20;3:876695